Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Rapid City, SD

May 28, 2001Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at May 28, 2001, 5:25 PM MDT for Weston County, Wyoming. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2001, 5:25 PM MDT (23:25 UTC)
Expired
May 28, 2001, 6:15 PM MDT
In force
50 min
Issued by
NWS Rapid City, SD
Area
Whole counties

County Weston County, WY

The radar

The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:05 PM MDTHail 0.75Upton, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS53 KUNR 282326
SVRRAP
WYC045-290015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WESTON COUNTY IN NORTHEAST WYOMING

* UNTIL 615 PM MDT

* AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF UPTON...OR ABOUT 19 MILES
  SOUTHWEST OF SUNDANCE...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  AREAS BETWEEN UPTON AND INYAN KARA MOUNTAIN

LARGE HAIL IS LIKELY WITH THIS STORM. SEEK A STURDY SHELTER AND AVOID
WINDOWS UNTIL THE STORM PASSES.

WCJIN-WYNE

BUNKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:20 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 28, 2:20 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT MON MAY 28 2001

WK TSRA HAS DEVELOPED OVR THE NRN BLK HLS AND BEARLODGE...THE
FAVORED CONVECTIVE LOCATION GIVEN S LLVL FLOW. EXPECT TO SEE THIS
INCREASE INTO THE EVENING. THERE MAY BE A BRIEF BREAK IN THE ACTION
A FEW HOURS EITHER SIDE OF MIDNIGHT AHEAD OF WK WAVE WHICH IS
CURRENTLY PRODUCING STORMS OVR SRN WY AND NRN CO. EITHER WAY...MDLS
AGREE WITH SUBSTANTIAL QPF OVR WRN SD OVER THE NEXT 24 HOURS OR SO.
THIS DUE TO WK CAP...LLVL UPSLOPE FLOW AND WK UPPER WAVE. GIVEN WK
FLOW...STORM MOTION OF RELATIVELY UNORGANIZED PRECIP TO BE TO THE N
LESS THAN 15 KTS. THIS MEANS THAT LOCALLY HEAVY RAIN WILL BE
POSSIBLE...BUT FAR BELOW FF GUIDANCE. RADAR HAS ALREADY ESTIMATED
SMALL POCKET OF 1.5-2 INCHES OF RAIN OVR NW LAWRENCE CO IN THE NRN
BLK HLS. MAY PUT THIS WORDING IN THE ZONES. AFTER THIS WAVE PASSES A
GLANCING SHOT OF COOLER AIR FROM PAC CD FNT WILL MOVE THROUGH BY
WED...DROPPING TEMPS A FEW NOTCHES FROM THE PREVIOUS FEW DAYS. AFTER
THAT STRONG RIDGING TO OCCUR THIS WEEKEND...MEANING MUCH WARMER
TEMPS. WILL GO ABOVE MEX AND FMR GUIDANCE IN THE EXTENDED AS MRF
FORECASTING 12 TO 16C 700MB AIR OVR WRN SD BY SAT THUS GUIDANCE
LIKELY WAY TOO LOW. AS WRN US TROF FORMS SUN AND MON...RIDGE GETS
DISPLACED TO THE E OF THE CWA WHICH COULD MEAN A MORE ACTIVE PRECIP
PATERN FOR US AS WK DISTURBANCES MOVE THROUGH IN SW FLOW ALOFT.
BECAUSE OF THAT HAVE PUT A CHC OF TSRA INTO SUN AND MON PDS IN THE
EXTENDED.

.UNR...NONE.
BAILEY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:00 PM MDTSevere Thunderstorm WarningUNRCrook45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.